How does exercise make you lose weight? The role of Interleukin-6 (IL-6) and tocilzumab (Actemra)

4
809

We all know being overweight is bad, particularly abdominal fat or visceral fat, which surrounds our internal organs.  We also know that to lose weight, we need to diet, and exercise.

But how does exercise cause fat loss?  What is the mechanism?

A new study, published in the journal Cell Metabolism   has shown that a signalling molecule called interleukin-6 (IL-6) plays an essential role in the fat loss process.

IL-6 and Rheumatoid arthritis

Those of you who have Rheumatoid Arthritis, or other forms of inflammatory arthritis, will be familiar with IL-6, or more likely, biologic medications that block IL-6.  In some contexts, IL-6 is an inflammatory cytokine, and inhibiting IL-6 reduces inflammation and disease activity in Rheumatoid Arthritis. It’s a relatively common treatment. For me, it was the most successful medication (short of prednisone) I’d ever tried.

But I gained an incredible amount of weight.  At the time I was (and still am) barely eating and exercising regularly (albeit not as intensely or as often as I’d like).  Doctors refuse to believe my food diaries and exercise logs, because everyone knows weight gain is caused by eating too much and not moving enough.  Calories in vs calories out, right?  Simple as that!

Not in my case. I know what I eat, and I know how much exercise I do. 

Very, very frustrating. I am many things, but I am not a liar.

Now back to the study.  The scientists hypothesized that exercise-induced reductions in abdominal fat are mediated by IL-6 because its known to regulate energy metabolism, stimulates the breakdown in fats in healthy people, and is released from skeletal muscle during exercise.

To test their theory, the scientists ran a small 12 week trial where obese participants were assigned to one of four groups.  Participants were randomised and either received monthly infusions of tocilzumab (Actemra, the IL-6 blocker that treats Rheumatoid Arthritis) or a saline placebo, combined with no exercise, or a supervised 45 minute bicycle routine consisting of several 45 minute sessions per week.  Magnetic resonance imaging (MRI) was used to assess abdominal fat mass at the beginning and at the end of the study.

The people in the exercise and placebo group lost an average of 8% body mass (or 225g).  The people in the exercise and tocilzumab group not only didn’t lose any weight, they actually GAINED weight.  The effect of exercise on fat loss was completely abolished by tocilzumab, and the medication even caused them to gain more weight.  The group who received tocilzumab and did not do exercise also gained weight.

The people who received tocilzumab were unable to burn fat.  Not only that, they actually GAINED fat, without changing their diet. Tocilzumab also increased total cholesterol and LDL cholesterol in both the exercise and non-exercise groups. 

On the upside, tocilzumab did not affect improvements in cardiovascular fitness, which was the same in both groups.  So at least the exercise is still having some positive effects, despite blocking fat loss.

This was a very small study, but its was double blind, placebo controlled and peer reviewed.  It’s a high-quality study.  The study authors state the IL-6 can be both inflammatory and anti-inflammatory depending on the pathways, and chronic low-grade elevations of IL-6 are seen in patients with severe obesitytype 2 diabetes, and cardiovascular disease, therefore it is “likely that IL-6 may act differently in healthy and diseased people.”  More study needs to be done.

This is the infographic that goes along with the study. It tells the story very clearly.

IL-6 completely abolishes the fat loss effects of exercise

It’s all pretty damning.  And the next time a doctor tells me I’m lying about my weight gain, I’ll refer them to this study. And there are several others as well. A quick google shows that medicine has known for a while that IL-6 causes fat gain and prevents fat loss, just not exactly how or why.

Further googling has revealed that estrogen also inhibits IL-6, which is likely why many women on HRT gain weight.   Given that my gynecologist pumped me full of estrogen at the same time that I was taking Actemra, I had a double whammy of inhibiting IL-6.  End result?  20 kilogram weight gain that I can NOT shift.  No amount of dieting or exercise has made any difference, the weight just rose steadily, finally levelling off at 100kgs.  A full 22kg heavier than I was before I started actemra/tocilzumab and estrogen therapy.

I’m not sure how accurate this page is, but it lists all the pros and cons of IL-6.  Fascinating reading.

So where does this leave me?  Fat, unhappy but vindicated. 

What can I do about it? The way to increase IL-6 levels is through vigorous exercise, or even over exercising.  Hard to do with my lumbar spine, para-leg and RA but I will have to find a way.  Thyroid medication increases IL-6, which could be part of how being hyperthyroid causes weight loss.  Melatonin increases IL-6, which is probably why some doctors say that melatonin is contraindicated in RA…theoretically increasing IL-6 will increase RA inflammation.  I’m on an angiotensin II inhibitor for my high blood pressure, and that should also increase IL-6.  Maybe all of that will help over time.

TNF blockers are now accepted by some rheumatologists to cause weight gain, unrelated to diet and exercise, which is a break through.  It’s very offensive to give a patient a medication that causes weight gain and then harass them about that same weight gain and treat them like liars when they say they haven’t changed their diet or exercise habits. 

I gained almost 20kgs when I was on Enbrel and then Humira.  I then changed to Orencia, but still couldn’t lose weight.   Only after a year OFF all biologics did I START to lose weight. It took another year to get back to my normal weight.  It was a long, slow battle, back in 2017.  For eight months I maintained a weight between 78 and 82kgs with little effort, while not on any biologic medications. 

And then the hysterectomy, HRT and Actemra.  I logged my weight gain on my Fitbit app, because it was fast – more than 1kg a week, and all this while I was living on fruit and vegetable purees, at the worst of my Eosinophilic Esophagitis restrictive diet.  The graph is steep, and steady.  Inexorable. 

It has been about a year since I stopped actemra.  My estrogen levels are falling into a normal range.  When my body chemistry changes, weight loss might be possible. When? I have no idea. The only way to accelerate that process is to exercise. Hard.  Intensely.  A simple walking program won’t do it.  It needs to be sustained, intense exercise. Preferably intervals (HIIT). 

I’ll work on that. I am a qualified personal trainer, though obviously I don’t work as one. I remember enough of my studies to know how to program a workout routine for myself. 

Today I started with a walk job/shuffle.  Because my left leg is partially paralysed and my left side on the whole is far weaker than my right, running looks pretty ridiculous. But it is HARD work and it takes a lot of energy to move my body mass.  Therefore, I burn a lot of calories. 

And honestly? While its not fun per se, it does feel good.  I have always enjoyed exercise and have exercised in some form all of my life. Which makes it particularly offensive when doctors look at my large, soft body and assume I have spent my life sitting on the couch eating chocolates and chips.

I’ll have to build up strength and stamina slowly, and if I have to taper prednisone exercising at the intensity required, might not be possible.  Sometimes there is truly NOTHING you can do about your weight/bodyfat percentage.

At least studies like this one make the battle a little easier, in that it forces doctors, rheumatologists, to accept that not every obese patient got that way by over eating and under exercising. There IS more to it than calories in/calories out, especially where biologic medications are part of the picture. And its NOT ok to fat shame patients for weight gain that is entirely outside of their control, and wholy caused by the prescribed medication.

4 COMMENTS

    • OMG yes! Prednisone is the worst! But at least doctors acknowledge it. Its high time they realised prednisone is not the only thing we have stacked against us in the weight stakes. Thanks Rochelle x

    • I’m sorry to hear it Rick, weight gain is not pleasant for anyone :(. I do appreciate the validation though. May I ask, were you able to lose the pounds? And if so, did it take effort, or did it happen naturally as the effects of actemra waned? I’m guessing you moved from Actemra to another biologic, and many of them also cause weight gain. It’s so difficult. And if a med takes my pain down from a constant 8 to a 4-5, then is the weight worth it? Honestly, to me, no. But to most people who don’t have my history, probably it is. Hope you’re doing OK. I’m rarely on facebook anymore these days. Best to you, Rick xx

LEAVE A REPLY

Please enter your comment!
Please enter your name here

This site uses Akismet to reduce spam. Learn how your comment data is processed.